Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 67, NWS Phoenix, AZ

September 12, 2023Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2023, 2:14 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2023, 2:14 PM MST (21:14 UTC)
Expired
Sep 12, 2023, 3:00 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 11:16 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 12, 11:16 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1116 AM MST Tue Sep 12 2023

.UPDATE...18Z Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will hover close to the seasonal normal the next
several days as a series of weather disturbances pass through
northern and central Arizona. Enough moisture will remain in place
to support scattered showers and thunderstorms through the middle of
the week with even some strong storms possible this afternoon.
However, much drier air will surge back into the region during the
latter half of the week cutting off any additional rainfall chances.

&&

.DISCUSSION...
Subtropical high pressure ridging has dropped further south into
southern Sonora as strong westerly flow has become established
across the SW Conus. A parade of shortwaves and small PV anomalies
can be seen in early morning WV imagery embedded in a seasonably
strong jet core directed towards the southern CA coast and local
forecast area. These features combined with modest poleward moisture
transport will result in multiple chances for showers and
thunderstorms over the next 48 hours - primarily on the Arizona side
of the CWA. Later in the week, a transitory omega-block type pattern
will spread over the western Conus promoting pronounced drying and
subsidence through at least early next week.

A lead shortwave can be seen in both WV satellite and radar imagery
crossing into SE California this morning while decaying convective
complexes over Sonora were sending a series of outflows and gravity
waves north. Modest chances still exist that isentropic upglide in
the 310-315K layer combined with the intrusion of saturated
midlevels (albeit in a lower lapse rate environment) could tap and
release a large reservoir of elevated MUCape through southern Arizona
this morning. So far, the only evidence of this evolution is
occurring outside the forecast area, but it would not be a surprise
if elevated convective elements begin materializing along the I-8
corridor later this morning. While likely incurring little immediate
impact, the lasting effects in the form of enhanced, thick cloud
cover on thunderstorm potential later in the afternoon may be more
important.

Late this afternoon, the environment may become more favorable for
stronger convection as the kinematic parameters improve in the form
of a 60-65 kt 200mb jet exit region and around 40kt 0-6km deep layer
shear becoming established over the region. However as alluded to
above, expansive thick cloud cover may compromise better surface
insolation and more shallow mixing depths from a potential modified
Gulf surge could compound the issue of substantial convective
inhibition throughout much of the area. High resolution model output
offers widely conflicting solutions yielding lower than normal
forecast confidence. Based on recent trends, models have been
subjectively been putting too much stock in thicker mid/high cloud
influence; and feel similarly today, enough local breaks in cloud
cover and a well mixed boundary layer (particularly over parts of SW
Arizona) will foster MLCape 1000-1500 J/kg and deep convection.
While overall ascent will be favorable, terrain features like the
Kofas, Harquahala Mtns, and Harcuvar Mtns will be the most likely
initiation points before updrafts migrate into lower elevations.

Given the convective environment, a few organized storms or
multicell clusters will be capable of developing with the greatest
risks of strong to locally severe winds and localized severe hail
(1" diameter). With deeper moisture profiles, DCape values may
struggle to reach 1000 J/kg, however the vertical transport of
higher momentum westerlies aloft may compensate for this deficiency.
PWAT values around 1.75" and mean mixing ratios 11-12 g/kg would
also support high rainfall rates (up to 1-2"/hr) which could result
in localized flash flooding, however the stronger environmental
shear and faster forward storm motion should preclude a more
expansive flood threat.

A fairly well defined, but weakening Pacific front should move into
central AZ Wednesday as the final shortwave and upstream positively
tilted trough ensures persistent westerly flow and a gradually
subsident environment. However, sufficient residual boundary layer
moisture should still linger around and east of the Phoenix metro
with deep westerly flow aiding in orographic ascent. Several HREF
members suggest another potential round of nocturnal/early morning
elevated convective clusters Wednesday, however this evolution may
be highly dependent on the outcome of thunderstorms this evening.
Nevertheless, forecast BUFR soundings actually indicate a more
favorable thermodynamic environment Wednesday afternoon with 10-11
g/kg mixing ratios juxtaposed with minimal inhibition and steeper
lapse rates. Based on historical events, these situations typically
result in scattered storms initiating over local terrain escarpments
and foothills, but quickly moving into mountainous areas and exiting
the CWA during the evening hours. Would not be surprised if future
high resolution models start increasing storm potential and coverage
during the day Wednesday east of the Phoenix metro.

By Thursday morning, surface dewpoints in the 30s and mixing ratios
below 5 g/kg may have already spread throughout the entire forecast
area essentially cutting off rainfall chances. This dry regime
should persist through the weekend as the pattern becomes
temporarily blocked by a moderate amplitude quasi-omega feature,
albeit still maintaining some form of westerly flow across the
Southwest. Ensemble members show good agreement of H5 heights
holding in a 586-590dm range and yielding a temperature forecast
near to slightly above climatology. Even into early next week, the
pattern of stronger than normal dry, westerly flow will be
maintained sequestering monsoon thunderstorm activity well south
into Mexico.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern throughout the TAF period will be the
potential for shower/thunderstorm activity late this afternoon
through evening. Elevated southerly winds will be common heading
into the afternoon. Strong to severe thunderstorms are expected to
develop across south- central Arizona this evening as east to
southeast winds take hold. The primary threats will be erratic
winds, brief heavy rain, and lightning. There is a 30-50% for
thunderstorm outflow winds to exceed 30 kts through the evening.
Overall lower confidence in timing and direction of wind shifts
through the period depending on how shower/thunderstorm activity
plays out. Another round of showers and isolated thunderstorms may
develop overnight or Wednesday morning. SCT-BKN clouds are
expected mostly aob 8-10 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation impacts are expected throughout the forecast
period, besides gusty winds this afternoon through evening. Winds
through the next 24 hours will favor a westerly component at KIPL
with gusts upwards of 20-25 kts late this afternoon and evening.
At KBLH, southerly winds will shift to the southwest and gust to
around 20 kts this afternoon. Overnight, southerly winds will
return with a period of variable winds possible at the end of the
TAF package. Chances for showers and thunderstorms will be low
(<10%) through the period. SCT-BKN clouds are expected aoa 10 kft
before decreasing in coverage later today.

&&

.FIRE WEATHER...
With temperatures remaining near the seasonal normal, moisture will
temporarily increase through the middle of the week aiding shower
and thunderstorm chances. Eastern districts will have the greatest
chance of wetting rainfall today and Wednesday. Minimum afternoon
humidity levels will generally fall into a 20-35% range the next
couple days, although drier air will quickly begin to infiltrate
western districts. Overnight recovery should be fair to good in a 35-
70% range. Much drier air will sweep through the region during the
latter half of the week with rainfall chances becoming neglible.
Afternoon humidity levels should fall into the teens with less
beneficial overnight recovery. Gusty afternoon west winds 20-30mph
should be common the next several days with speeds relaxing later in
the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict/18
AVIATION...Leffel/Smith
FIRE WEATHER...18

In the hours before

Special weather statement, Sep 12, 1:59 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
159 PM MST Tue Sep 12 2023

AZZ553-554-559-122145-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
159 PM MST Tue Sep 12 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...

At 159 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Freeman, or 23 miles west of Casa Grande, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maricopa, Freeman, Stanfield, and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 142 and 172.
AZ Route 347 between mile markers 161 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3287 11232 3311 11198 3279 11175 3279 11187
      3277 11189 3276 11205 3273 11205 3272 11214
      3269 11216
TIME...MOT...LOC 2059Z 241DEG 7KT 3279 11213

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:59 PM MSTSpecial Weather StatementPSR46 min
Sep 12, 2:26 PM MSTSpecial Weather StatementPSRGila49 min
Sep 12, 3:08 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal52 min
Sep 12, 3:09 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Sep 12, 3:10 PM MSTSevere Thunderstorm WarningPSRGila50 min
Sep 12, 3:47 PM MSTSpecial Weather StatementPSRMaricopa, Yuma5 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.